RSS Feed Print
Benzodiazepines cause ... pseudodementia?
Jim32
Posted: Tuesday, May 10, 2022 1:28 AM
Joined: 3/28/2021
Posts: 31


My mother took Diazepam, a Benzodiazepine, from 2011 to 2019. I don't know how often she was prescribed Diazepam during that time period. I just know that her doctor started prescribing Diazepam in 2011 and stopped prescribing Diazepam in 2019.

By July 2018, she was hallucinating my deceased father around our home.

As the years 2019 and 2020 went by, my mother's delusions expanded. My mother started to believe that I had moved her from our home to a different home. Then she began seeing her deceased parents in our home. And then she began seeing her deceased sister in our home.

Also in the years 2018, 2019, and 2020, she experienced issues with her short-term memory.

In March 2021, she was diagnosed with vascular dementia.

 

There have been studies and reports that show links between Benzodiazepines and dementia.

Here are two examples:

https://www.health.harvard.edu/mind-and-mood/two-types-of-drugs-you-may-want-to-avoid-for-the-sake-of-your-brain

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6325366/

On this forum, there have been some discussions about whether Benzodiazepine use and/or Benzodiazepine withdrawal causes dementia.

 

There is a law firm in New York City that handles medical-malpractice cases. The following section of the law firm's website discusses dementia:

https://rmfwlaw.com/blog/failure-to-diagnose/can-dementia-misdiagnosis-in-new-york-be-classified-as-medical-malpractice

 

This section of the law firm's website says the following:

------------

Drugs such as Valium [a Benzodiazepine and the brand-name version of Diazepam] and Xanax [another Benzodiazepine] that are commonly prescribed to the elderly can have side effects that are indistinguishable from dementia, including:

- Short-term memory loss

- Hallucinations

- Dis-inhibition

------------

 

Supposedly, these side effects that are indistinguishable from dementia, are called pseudodementia.

Also, my mother had two of these side effects (loss of short-term memory, hallucinations) after taking Diazepam.

 

So, is it the case 1) that my mother's use of Diazepam and/or withdrawal from Diazepam caused her hallucinations of deceased relatives and her issues with short-term memory, 2) that these hallucinations and issues with short-term memory were pseudodementia, and 3) that my mother's pseudodementia somehow morphed into real dementia?

Or, is it the case 1) that my mother's use of Diazepam and/or withdrawal from Diazepam caused her hallucinations of deceased relatives and her issues with short-term memory, 2) that these hallucinations and issues with short-term memory were *real* dementia, not pseudodementia, and 3) that pseudodementia is just a bunch of nonsense that is meant to cover up the fact that use of Diazepam and/or withdrawal from Diazepam causes real dementia?

 

Lane Simonian
Posted: Wednesday, May 11, 2022 10:16 AM
Joined: 12/12/2011
Posts: 5107


There appears to be good evidence that Benzodiazepines and/or Benzodiazepine withdrawal can cause "real" dementia.